Winter Storm, Hancock
- When
- December 25, 9:00 AM CST to 6:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- NWS STORM SURVEY
A mixture of sleet and snow fell off and on during much of Christmas day resulting in a dusting to one half inch of accumulation across much of southwest, south and coastal Mississippi. Although not heavy, accumulation of ice and snow in coastal Mississippi is unusual and the winter weather impacted transportation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A mixture of sleet and snow fell off and on during much of Christmas day resulting in a dusting to one half inch of accumulation across much of southwest, south and coastal Mississippi. Although not heavy, accumulation of ice and snow in coastal Mississippi is unusual and the winter weather impacted transportation. The mixture of sleet and snow caused a number of bridges and overpasses to become icy which resulted in some traffic accidents, and closure of some the elevated roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 25, 4:10 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION TO ADD MARINE SECTION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 410 AM CST SAT DEC 25 2004 ...MAJOR CHANGES ARE IN STORE TO THE FORECAST TO INCLUDE POTENTIALLY SUBSTANTIAL SNOW AND SLEET ACCUMULATIONS TODAY... .SYNOPSIS... A MUCH MORE SUBSTANTIAL WINTER WEATHER SCENARIO IS UNFOLDING TODAY FOR CHRISTMAS DAY AFTER A TRACE EVENT ON CHRISTMAS EVE. SATELLITE SHOWS A VERY IMPRESSIVE BAROCLINIC LEAF WITH A STRENGTHENING SURFACE LOW IN THE CENTRAL GULF OF MEXICO. THIS LOW HAS A FAVORABLE POSITION/ NEAR 25N 91W/ FOR SNOW AND SLEET ALONG THE NORTH GULF COAST INCLUDING SOUTH LA AND COASTAL MS. ALSO VERY IMPRESSIVE IS A LARGE AREA OF CONVECTION WITH NUMEROUS LIGHTNING STRIKES OVER THE NORTHWEST GULF IN THE STRONG SURFACE BAROCLINIC ZONE AND AREA OF MID/UPPER DIVERGENCE IN ADVANCE OF A STRONGER THAN EXPECTED 500 MB SHORTWAVE TROUGH/LOW. THE UPPER SYSTEM AND THE SURFACE LOW WILL CONTINUE TO CAUSE MEASURABLE WINTER-TYPE PRECIPITATION TODAY AS THEY MOVE EAST AND EAST-NORTHEAST. PRECIPITATION SHOULD END NORTH AND WEST ZONES LATE THIS AFTERNOON AND OVER THE EAST AND SOUTHEAST ZONES THIS EVENING. .SHORT TERM... RADAR LOOPS SHOW ONE WAVE OF PRECIPITATION PASSING SOUTH OF LAKE PONTCHARTRAIN WITH .02 TO .05 INCH WATER EQUIVALENT OF RAIN AND SLEET REPORTED IN A COUPLE HOURS OVER THE METRO NEW ORLEANS WITH HIGHER AMOUNTS OF RAIN NEAR THE SOUTHEAST LA COAST WITH SOME SLEET LIKELY MIXING IN AROUND TERREBONNE PARISH. NORTH OF THE I-10 CORRIDOR...LAKE PONTCHARTRAIN...AND THE MS COAST HAVE RECEIVED A TRACE OR LESS PRECIPITATION THUS FAR OVERNIGHT. HOUSTON AND LAKE CHARLES RADARS INDICATE A LARGE AREA OF MIXED PRECIPITATION WITH SHOWERS AND THUNDERSTORMS IN OFFSHORE GULF WATERS. VERY HIGH REFLECTIVITIES IN MOSTLY STRATIFORM PRECIPITATION OFF THE TX COAST TO NEAR THE SOUTHWEST LA COAST IS LIKELY DUE MOSTLY TO BRIGHT BANDING AT THE MELTING LEVEL ALOFT. HOWEVER...CONTINUED WAVES OF MEASURABLE PRECIPITATION WILL CONTINUE TO SPREAD ACROSS AREAS GENERALLY SOUTH OF A LINE FROM BATON ROUGE TO PICAYUNE TO MOBILE TODAY. REGARDING PRECIPITATION TYPE...THE NORTHERN FRINGE SHOULD FAVOR A MIX OF SLEET AND SNOW WHILE THE SOUTHERN EXTENT OF A RAIN AND SLEET MIX SHOULD OCCUR FROM NEAR THE MOUTH OF THE LOWER ATCHAFALAYA RIVER TO PORT SULPHUR. SOMEWHERE IN BETWEEN...POSSIBLY INCLUDING AREAS NEAR LAKE PONTCHARTRAIN...COULD SEE SOME FREEZING RAIN MIXING IN. HAVE ISSUED A WINTER WEATHER ADVISORY UNTIL 5 PM TODAY FOR AREAS DELINEATED ABOVE WHERE MEASURABLE MIXED PRECIPITATION IS EXPECTED. GENERAL SNOW AND SLEET ACCUMULATIONS ARE EXPECTED TO AVERAGE 1/2 INCH IN THE ADVISORY AREA WITH LOCAL AMOUNTS AROUND ONE INCH EXPECTED. MOST OF THE FALLING SNOW AND SLEET SHOULD MELT AT GROUND LEVEL EXCEPT IN SOME GRASSY AREAS. HIGHER ACCUMULATIONS AND ICING MAY OCCUR ON ELEVATED ROADS AND BRIDGES WHERE TEMPERATURES HOVER NEAR FREEZING OR BELOW. ICE ACCUMULATIONS FROM FREEZING RAIN ARE EXPECTED TO BE MINOR AT THIS TIME...BUT THAT WILL HAVE TO BE WATCHED. IF FORECAST QPF AMOUNTS TURN OUT TO BE MORE SNOW...FREEZING RAIN AND SLEET...AN UPGRADE TO A WINTER STORM WARNING MAY BE NECESSARY LATER THIS MORNING...ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA. TEMPERATURES...CURRENTLY RANGING FROM THE UPPER 20S IN SOUTHWEST MS TO NEAR FREEZING NEAR BATON ROUGE-MORGAN CITY TO JUST WEST AND NORTH OF LAKE PONTCHARTRAIN TO THE MS COAST. SOUTH OF LAKE PONTCHARTRAIN... TEMPERATURES HOVERED IN THE MID 30S FROM METRO NEW ORLEANS TO TERREBONNE PARISH AND IN THE UPPER 30S TO LOWER 40S ALONG THE COAST FROM GRAND ISLE TO LOWER PLAQUEMINES PARISH. CONTINUED DRIER SURFACE AIR IN THE LOW LEVELS WORKING IN FROM THE NORTH ALONG WITH DYNAMICAL COOLING ALOFT ASSOCIATED WITH THE UPPER LOW/TROUGH MOVING ACROSS THE GULF COAST SHOULD CAUSE TEMPERATURES TO HOLD NEARLY STEADY OR FALL A BIT THIS MORNING. WITH TEMPERATURES HAVING NOT FALLEN AS MUCH AS EXPECTED THIS MORNING...WIND CHILLS HAVE NOT DROPPED TO 13 DEGREES OR LOWER WHICH IS OUR LOCAL POLICY FOR A WIND CHILL ADVISORY. HAVE DROPPED THE WIND CHILL ADVISORY. LIGHTER WINDS TONIGHT SHOULD NOT DROP WIND CHILL TEMPERATURES SUBSTANTIALLY BELOW THE EXPECTED COLD TEMPERATURES. CLEARING SKIES OVERNIGHT TONIGHT AND THE POSSIBILITY OF SNOW AND SLEET COVER WILL FINALLY ALLOW A SUBSTANTIAL FREEZE IN NEW ORLEANS AND A HARD FREEZE WEST AND NORTH OF LAKE PONTCHARTRAIN INTO SOUTHWEST MS AND INLAND SOUTHEAST MS. WILL REISSUE A FREEZE WARNING FOR TONIGHT. MODERATING TEMPERATURES AND CLEAR SKIES SHOULD BE THE RULE ON SUNDAY INTO MONDAY. && .LONG TERM... WARMING TREND WILL CONTINUE WITH DRY WEATHER THROUGH AT LEAST WEDNESDAY. DISTURBANCES IN SOUTHWEST FLOW MOVING OUT OF MEXICO AND THE SOUTHERN PLAINS COULD BRING A FEW SHOWERS BY THURSDAY OR FRIDAY...NEW YEARS EVE. RISING TEMPERATURES AND DEWPOINTS...COLD WATER TEMPERATURES AND SOUTHERLY SURFACE WINDS COULD BRING DENSE SEA AND LAKE FOG WHICH WILL SPREAD OVER MOST LAND AREAS LATER IN THE WEEK TOWARDS NEW YEARS. && .MARINE... GALE FORCE WINDS ARE OCCURRING IN THE OFFSHORE WATERS OF THE NORTHWEST...NORTH CENTRAL...AND CENTRAL GULF OF MEXICO. SLOW MOVING LOW PRESSURE IN THE CENTRAL GULF WILL GRADUALLY ACCELERATE EAST- NORTHEAST TODAY AND TONIGHT. IN OUR COASTAL WATERS...25 TO 30 KNOT WINDS WITH GUSTS TO GALE FORCE ARE EXPECTED TODAY. WINDS SHOULD DECREASE TONIGHT WITH WINDS FALLING BELOW SMALL CRAFT ADVISORY CRITERIA LATE TONIGHT OR EARLY SUNDAY MORNING. .PRELIMINARY POINT TEMPS/POPS... MCB 35 22 53 29 / 20 15 00 00 BTR 35 23 54 31 / 50 10 00 00 MSY 38 29 54 36 /100 30 00 00 GPT 39 27 54 32 / 90 45 00 00 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...WINTER WEATHER ADVISORY TODAY LAZ038-040-046>050-056>065. FREEZE WARNING TONIGHT LAZ034>040-046>050-056>067. MS....WINTER WEATHER ADVISORY TODAY MSZ080>082. FREEZE WARNING MSZ068>071-077-080>082. SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM PQL TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING TIDAL LAKES. && 22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 800 AM CST SAT DEC 25 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251730- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 610 AM CST SAT DEC 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ...WINTER WEATHER... A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF EAST CENTRAL AND SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI TODAY. A MIXTURE OF FREEZING RAIN AND SLEET WAS CAUSING ICING AND CLOSING OF MANY BRIDGES...OVERPASSES...AND OTHER ELEVATED ROADWAYS BETWEEN BATON ROUGE AND NEW ORLEANS AND AREAS TO THE SOUTH ALONG THE ATCHAFALAYA BASIN AND THE THIBODAUX AND HOUMA AREAS. AN INCREASE IN FREEZING RAIN AND SLEET IS EXPECTED ACROSS METROPOLITAN NEW ORLEANS THIS MORNING. AREAS ALONG THE INTERSTATE 12 CORRIDOR BETWEEN BATON ROUGE AND SLIDELL WILL ALSO EXPERIENCE SOME ICING OF BRIDGES. SNOW AND SLEET ACCUMULATIONS OF ONE HALF INCH WITH LOCAL AMOUNTS AROUND ONE INCH CAN BE EXPECTED WHICH WILL CAUSE ADDITIONAL ICING OF ELEVATED ROADS AND BRIDGES. A HARD FREEZE WARNING IS IN EFFECT TONIGHT FOR EXTREME SOUTHWEST AND COASTAL MISSISSIPPI...AND FOR AREAS NORTH AND WEST OF THE TIDAL LAKES IN EAST CENTRAL AND SOUTHEAST LOUISIANA. A FREEZE WARNING IS IN EFFECT TONIGHT FOR MOST OF SOUTHEAST LOUISIANA...SOUTH OF LAKE PONTCHARTRAIN...INCLUDING THE NEW ORLEANS METROPOLITAN AREA. ...MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE SOUTHEAST LOUISIANA AND MISSISSIPPI COASTAL WATERS INCLUDING THE TIDAL LAKES. NORTH TO NORTHEAST WINDS OF 25 TO 30 KNOTS CAN BE EXPECTED TODAY WITH GUSTS TO GALE FORCE POSSIBLE IN THE COASTAL WATERS. WINDS WILL DECREASE SLOWLY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 22
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 AM CST SAT DEC 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM SLEET NEW ORLEANS 29.97N 90.08W
12/25/2004 0.00 INCH ORLEANS LA BROADCAST MEDIA
STEADY SLEET SHOWER IN THE LAKEFRONT AREA COLLECTING ON
THE ROOFTOPS. REPORTED BY WDSU-TV 6 METEOROLOGIST.
0839 AM SLEET KENNER 29.98N 90.25W
12/25/2004 0.00 INCH JEFFERSON LA OFFICIAL NWS OBS
KMSY ASOS REPORTING LIGHT SLEET
0844 AM SNOW FOLSOM 30.63N 90.20W
12/25/2004 0.0 INCH ST. TAMMANY LA CO-OP OBSERVER
FLURRIES
0848 AM SLEET BELLE CHASSE 29.85N 90.00W
12/25/2004 0.00 INCH PLAQUEMINES LA CO-OP OBSERVER
JOINT BASE OBSERVER REPORTING MIXED RAIN/SLEET.
0853 AM FREEZING RAIN HAMMOND 30.51N 90.46W
12/25/2004 0.00 INCH TANGIPAHOA LA LAW ENFORCEMENT
SLEET AND FREEZING RAIN REPORTED IN THE PONCHATOULA AND
HAMMOND AREAS. BRIDGES ICING OVER. REPORTED BY S.O.
0857 AM SLEET METAIRIE 30.00N 90.18W
12/25/2004 0.00 INCH JEFFERSON LA TRAINED SPOTTER
HEAVY SLEET IN THE CLEARVIEW PARKWAY AREA.
&&
RJR3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431951, 5431952, 5431953.